SFEBES2009 Poster Presentations Thyroid (59 abstracts)
Hyperthyroidism per se can cause mild elevation in liver enzymes which normalizes with treatment. Thyrostatic medications (carbimazole or propylthiouracil) as first line therapy to treat hyperthyroidism can rarely cause potentially fatal hepatotoxicity.
We report a patient who developed cholestatic jaundice after carbimazole therapy.
Case report: A 32-year-old woman presented with weight loss, heat intolerance, palpitations and sore eyes.
Physical examination revealed tachycardia, exophthalmos left eye, diffuse goitre and audible thyroid bruit. TSH <0.05 miu/l, Free T4 62.7 pmol/l, T3 12.0 nmol/l and thyroid peroxidise antibodies 1186 iu/l. Graves thyrotoxicosis was diagnosed and carbimazole 40 mg a day was initiated.
Within 3 months, she developed excessive itchiness. Liver function test showed ALT 120 IU/l (<40), ALP 750 iu/l (70300). Drug induced hepatitis was suspected hence carbimazole was discontinued and propylthiouracil was started. Within a week, skin itchiness settled. Liver function test gradually improved and normalised 4 months later.
Discussion: The nature of hepatic injury caused by thyrostatic medication is drug specific. Carbimazole causes intracanalicular cholestasis whilst propylthiouracil causes hepatocellular injury. Therefore thyrostatic medication can be interchanged without increasing risk of further liver damage. Thionamide-induced liver damage is an idiosyncratic reaction, usually occurs within first three months of treatment. Its hepatotoxic effect is dose-independent and may occur despite previous uneventful exposure to the drug. It occurs in less than 1% of patients, with predisposition for younger women (age <30 years). The mechanism of injury is thought to be allergic host response.
Our patient had predominantly cholestatic hepatitis, which is consistent with reported cases of carbimazole-induced hepatic damage.
Conclusion: Hepatotoxicity is rare but serious side effect of thyrostatic medications. Routine liver function test during therapy is not cost effective, but is advocated when hepatotoxicity is suspected. The drug should be withdrawn immediately and alternative therapy for thyrotoxicosis should be considered.